Alert archive / Wisconsin / Wind Advisories in 2019

Wind Advisory 6, NWS Milwaukee, WI

October 21, 20195 counties in Wisconsin

NWS Milwaukee, WI issued this wind advisory at Oct 21, 2019, 11:23 AM CDT for 5 counties in Wisconsin. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Oct 21, 2019, 11:23 AM CDT (16:23 UTC)
Expired
Oct 21, 2019, 2:00 PM CDT
In force
3 hr
Issued by
NWS Milwaukee, WI

Counties Fond du Lac County, WI, Milwaukee County, WI, Ozaukee County, WI, Sheboygan County, WI, Washington County, WI

The radar

The Milwaukee radar (KMKX), 67 km from the middle of the area, began a volume at 16:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 4.4 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2019-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2019-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

519 
WWUS73 KMKX 211623
NPWMKX

URGENT - WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
1123 AM CDT Mon Oct 21 2019

...Gusty Southeast Winds Into Early Afternoon...

WIZ051-052-059-060-066-211900-
/O.NEW.KMKX.WI.Y.0006.191021T1623Z-191021T1900Z/
Fond du Lac-Sheboygan-Washington-Ozaukee-Milwaukee-
Including the cities of Fond Du Lac, Plymouth, Sheboygan Falls, 
Howards Grove, Oostburg, West Bend, Germantown, Hartford, Mequon,
Cedarburg, Grafton, and Milwaukee
1123 AM CDT Mon Oct 21 2019

...WIND ADVISORY IN EFFECT UNTIL 2 PM CDT THIS AFTERNOON...

The National Weather Service in Milwaukee/Sullivan has issued a
Wind Advisory...which is in effect until 2 PM CDT this afternoon.

* TIMING...Strong winds out of the southeast will affect portions
  of southeast and east central Wisconsin through late morning for
  Milwaukee County and through early afternoon for Washington,
  Ozaukee, Fond du Lac, and Sheboygan counties. 

* WINDS...Southeast 20 to 25 mph with gusts of 40 to 50 mph.

* IMPACTS...Motorists should be alert for sudden gusts of wind,
  particularly in high profile vehicles, and on north south
  running highways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 45 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

MRC

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this wind advisory went out at Oct 21, 9:41 AM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Oct 21, 9:41 AM CDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
941 AM CDT Mon Oct 21 2019

.UPDATE...

Showers are lifting northward through southern Wisconsin. This is
part of a broad rotation around low pressure over Iowa. Winds are
increasing out of the southeast this morning. Winds just above the
surface are in the 40 to 50 kt range between 1000 and 2000 ft.
Given we have warm air advection, there is question about whether
these winds would actually reach the ground. We will keep a close
eye on this potential for wind to reach Wind Advisory criteria
(sustained winds of 30 mph/26 kt for 1 hour or longer or winds of
45 mph/39 kt for any duration), but there is only a short window
today- winds aloft will diminish a little as winds turn to the
south early this afternoon.

&&

.MARINE...

Strengthening low pressure over the Midwest will slowly lift
northward to Lake Superior through Tuesday. Southeast winds are
quickly ramping up into gales over Lake Michigan this morning.
Southeast gales will veer to the south this afternoon and
southwest Tuesday morning.

&&

.PREV DISCUSSION... (Issued 645 AM CDT Mon Oct 21 2019)

UPDATE...

The timing of the arriving showers still looks in line with the
forecast. No significant changes to the forecast for today are
needed at this time.

AVIATION(12Z TAFS)...

Showers and a few storms will move through southern Wisconsin
this morning into the afternoon, drying out southwest to northeast
by late afternoon. A chance for showers will return later evening
into tonight, particularly across the northwest half of the
forecast area.

Lower clouds will move through with the showers today, with ceilings
likely returning to VFR behind the front this afternoon as the rain
moves on. Low ceilings will return late evening and overnight as the
trough axis and precip move into the area.

Winds will pick up this morning, with strong winds likely late
morning and afternoon. Breezy conditions will continue tonight.
Decided to keep mention of low level wind shear in the TAFs. Not
confident in the higher gusts being persistent and given how
strong winds are just off the surface, it seemed prudent to keep
it in the forecast.

PREV DISCUSSION... (Issued 400 AM CDT MON OCT 21 2019)

SHORT TERM...

TODAY AND TONIGHT - Forecast Confidence...Medium to High.

Decided to extend the Dense Fog Advisory until 7 am given
observations and webcams. Models are in good agreement that
conditions should improve around daybreak.

Didn't change the forecast much for today. Widespread showers and a
few storms will move through this morning into the afternoon.
Dry air and some clearing is expected behind the front this
afternoon. May see an isolated shower or two towards evening, with a
better chance for showers again later evening into tonight as the
main trough axis moves through. Best chance for showers tonight will
be across the northwest half of the forecast area.

Looks like a couple rounds of gusty winds today. Winds just off the
surface will be very strong ahead of the front, with models showing
around 60 knots at about 925-900 mb. Though conditions won't be very
good for mixing, it won't take much to get some higher gusts to the
surface. Showers/storms may help this process as well. Overall
confidence isn't high in the stronger winds due to the generally
poor mixing, so boosted winds but held off on an advisory for now.
The northeast half of the forecast area has the best chance to
impacted by these winds late morning into early afternoon.

The next round of winds will be behind the front with better mixing
during the mid to late afternoon. Gust potential will be lower with
the strongest winds aloft moving east, but soundings suggest 30 to
35 knots given enough mixing.

Kept the timing and placement of the Lakeshore Flood Advisory. If
anything, confidence has increased in the need for the advisory
given a bump up in forecast winds and waves for today.

Temps today will be stuck in the 50s while the rain is around, but
will have a window of time to rise into the 60s with the clearing
behind the occluded front. Didn't go quite as high as MOS given the
relative short time to warm up, but low 60s shouldn't be difficult
to reach. Wouldn't be surprised by a reading or two in the mid-60s.

TUESDAY THROUGH WEDNESDAY - Forecast Confidence...Medium to
High.

A windy, raw day is expected on Tuesday as deep, cut-off low
pressure moves from northern WI across Lake Superior.  An associated
tight pressure gradient will result in gusty west to southwest winds
with gusts to around 40 mph at times.  Despite the expected cloud
cover, boundary layer mixing to 2K feet will tap into the strong
wind gusts just off the surface.  At this point, thinking gusts will
remain just below Wind Advisory criteria.  However a few gusts may
reach criteria associated with scattered showers that will be moving
through during the day.  These may produce gusts to 40 kts. With the
freezing level only 1.5-2K feet off the ground, may be some snow
pellets mixed in with the heavier rain showers.  High temps on
Tuesday may fail to crack 50F.

The deep low continues to pull away from the area later Tuesday and
Tuesday night allowing the showers to end, along with diminishing
winds.   Chilly conditions will continue through Wednesday.  Breezy
WNW steering winds will usher another weak area of synoptic and
isentropic lift into the area later Wednesday.  Low level
thermodynamic profiles favor liquid Wednesday afternoon, however the
trend has been cooling/downward.  There is a better chance for a
light mix Wednesday evening, but wl hold off on mentioning for now
due to uncertainty.

LONG TERM...

WEDNESDAY NIGHT THROUGH SUNDAY - Forecast Confidence...Medium to
Low.

A weak mid-level short wave trof and isentropic lift may bring a
period of light rain to southern WI Wednesday evening.  The latest
NAM and GFS are showing slightly cooler low levels, with the
freezing level only about 2K feet off the surface in the northwest
CWA during the evening.  If this trend continues, wl need to add a
mixture into portions of the area Wed eve. The weak lift moves to
the east later in the night ending the light precip threat. Medium
range guidance coming into better agreement on short wave trof
passing to the east of the area on Thu with dry but cool WNW
steering winds settling in. Meanwhile, surface frontal boundary and
inverted surface trof to set up well to the southeast of the area
along with light precipitation. Hence after Wednesday evening,
expecting dry weather into Saturday. Then large discontinuity shows
up for the later periods as ECMWF and GEM showing cut-off low
pressure in the southern Plains moving northeast into the western
Great Lakes Saturday night and Sunday. Meanwhile, the GFS never cuts
off low pressure in the southern Plains and remains with a more
progressive, open trof, and resultant dry conditions over WI.  A few
of the GFS ensembles are showing the cut off low in the area later
in the weekend, and WPC is going with a blend of all the extended
guidance including ECMWF ensembles. For now can not discount small
chances for showers over the weekend, but wl confine chance to
Saturday night.  Temps will be on the upswing over the weekend, but
if the rain threat increases for Sunday, then cooler temps can be
expected.

AVIATION(09Z TAF UPDATE)...

Fog and low clouds towards Lake Michigan will improve this morning.
Showers and a few storms will then move through southern Wisconsin
this morning into the afternoon, drying out southwest to northeast
by late afternoon. A better chance for showers will return later
evening into tonight, particularly across the northwest half of the
forecast area.

Lower clouds will move through with the showers today, with ceilings
likely returning to VFR behind the front this afternoon as the rain
moves on. Low ceilings will return late evening and overnight as the
trough axis and precip move into the area.

Winds will pick up this morning, with strong winds likely late
morning and afternoon. Breezy conditions will continue tonight. On
the fence with whether to keep low level wind shear in TAFs for
today. Though winds will be strong aloft, they will also be picking
up at the surface.

MARINE...

Extended the Dense Fog Advisory until 7 am due to latest
observations and webcams in eastern Wisconsin. Conditions should
improve towards daybreak.

A deepening strong low will track from Iowa this morning to Lake
Superior by Tuesday afternoon. The intense low will continue to
track northeast into Canada later Tuesday into Tuesday night.

Southeast winds will pick up today ahead of low...reaching gale
force levels by mid morning. Winds will veer to the southwest later
this afternoon and early evening as a front pushes through.
There may be a brief decrease in winds after the frontal passage,
but gale force winds are expected from later Monday night through
Tuesday night, veering to the west later Tuesday afternoon. Winds
will be a little lighter Wednesday, but will remain gusty and out of
the west.

Decided to start the Gale Warning for the nearshore waters this
morning given increasing confidence in higher winds today.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Lakeshore Flood Advisory until 10 PM CDT this evening for WIZ052-
     060-066.

LM...Gale Warning until 1 AM CDT Wednesday for LMZ080-261-362-364-366-
     563-565-567-643>646-669-671-673-675-777-779-868-870-872-874-
     876-878.

&&

Update...Cronce
Today/Tonight and Aviation/Marine...DDV
Tuesday THROUGH Sunday...MBK
Hazardous weather outlook, Oct 21, 9:49 AM CDT, 1 hour 34 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Milwaukee/Sullivan WI
949 AM CDT Mon Oct 21 2019

WIZ046-047-051-052-056>060-062>072-221100-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
949 AM CDT Mon Oct 21 2019

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...This Afternoon and Tonight

There is a chance for thunderstorms this morning and early
afternoon.

A period of strong southeast winds is expected this morning and
early afternoon, with gusts of 40 to 45 mph. Gusty southwest winds
are expected this afternoon, with gusts of 35 mph. A Wind
Advisory may be needed for a few hours.

A Lakeshore Flood Advisory remains in effect through mid evening
for Milwaukee, Ozaukee and Sheboygan Counties. A period of strong
onshore winds and high waves may result in lakeshore flooding and
an enhanced erosion risk along the Lake Michigan shore and river
inlets.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Gusty southwest to west winds are expected on Tuesday. Wind gusts
to 40 mph are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-221100-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
949 AM CDT Mon Oct 21 2019

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...This Afternoon and Tonight

Southeast gale force winds will veer to the south late this
afternoon and persist through tonight. A Gale Warning is in
effect.

There is a chance for a thunderstorm today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The Gale Warning will remain in effect through Tuesday evening.
Strong southwest winds are expected, with gale force gusts to 40
knots possible.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-221100-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
949 AM CDT Mon Oct 21 2019

This Hazardous Weather Outlook is for the open waters of Lake Michigan.

.DAY ONE...This Afternoon and Tonight

Strong low pressure will bring a period of strong winds over the
Open Waters of Lake Michigan today and tonight. Southeast winds
will gust to 40 to 45 knots through this evening. A few storm
force gusts will be possible, especially over the northern open
waters. A Gale Warning is in effect.

There is a chance for a thunderstorm today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The Gale Warning will remain in effect through Tuesday evening.
Another round of strong south to southwest winds is expected on
Tuesday, with gusts to 40 knots.

MRC

www.weather.gov/mkx

Nearby

Wind Advisories in Wisconsin, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.